Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 24, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 16, 2017, 6:00 PM MDT for Perkins County, Nebraska. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2017, 6:00 PM MDT (00:00 UTC)
- Expired
- May 16, 2017, 7:00 PM MDT
- In force
- 60 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Perkins County, NE
The radar
The North Platte radar (KLNX), 155 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 6:13 PM MDT | HAIL 0.88 | Grant, NE | |
| May 16, 6:15 PM MDT | HAIL 1 | Grant, NE | PICTURES VIA SOCIAL MEDIA |
| May 16, 6:20 PM MDT | HAIL 1.5 | 3 E Grant, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 256 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 2322 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
750
WUUS53 KLBF 170000
SVRLBF
NEC135-170100-
/O.NEW.KLBF.SV.W.0024.170517T0000Z-170517T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
600 PM MDT TUE MAY 16 2017
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Central Perkins County in southwestern Nebraska...
* Until 700 PM MDT
* At 600 PM MDT, a severe thunderstorm was located near Grant, moving
northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Grant, Madrid and Wild Horse Spring.
This includes Highway 61 between mile markers 56 and 78.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4070 10180 4100 10183 4100 10147 4077 10143
TIME...MOT...LOC 0000Z 234DEG 12KT 4085 10179
HAIL...1.00IN
WIND...60MPH
$$
CDC3 follow-up statements
086
WWUS53 KLBF 170023
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
623 PM MDT TUE MAY 16 2017
NEC135-170100-
/O.CON.KLBF.SV.W.0024.000000T0000Z-170517T0100Z/
Perkins NE-
623 PM MDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR CENTRAL PERKINS COUNTY...
At 622 PM MDT, a severe thunderstorm was located near Grant, moving
east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated. 720 pm Ping pong ball size hail was
reported 3 miles east of Grant.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Grant, Madrid and Wild Horse Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4070 10180 4100 10183 4100 10147 4077 10143
TIME...MOT...LOC 0022Z 257DEG 27KT 4085 10164
HAIL...1.50IN
WIND...60MPH
$$
CDC591
WWUS53 KLBF 170040
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
640 PM MDT TUE MAY 16 2017
NEC135-170100-
/O.CON.KLBF.SV.W.0024.000000T0000Z-170517T0100Z/
Perkins NE-
640 PM MDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR CENTRAL PERKINS COUNTY...
At 640 PM MDT, a severe thunderstorm was located near Madrid, or 13
miles east of Grant, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Madrid.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4073 10163 4100 10170 4100 10147 4077 10143
TIME...MOT...LOC 0040Z 257DEG 27KT 4088 10147
HAIL...1.25IN
WIND...60MPH
$$
CDC710
WWUS53 KLBF 170056
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
656 PM MDT TUE MAY 16 2017
NEC135-170106-
/O.EXP.KLBF.SV.W.0024.000000T0000Z-170517T0100Z/
Perkins NE-
656 PM MDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PERKINS COUNTY WILL
EXPIRE AT 700 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 1100 PM MDT for
southwestern Nebraska.
LAT...LON 4073 10163 4100 10170 4100 10147 4077 10143
TIME...MOT...LOC 0056Z 234DEG 12KT 4091 10142
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 5:31 PM MDT, 29 minutes earlier.
Area forecast discussion, May 16, 5:31 PM MDT, 29 minutes before
Area Forecast Discussion National Weather Service North Platte NE 631 PM CDT Tue May 16 2017 .SHORT TERM...(This evening through Wednesday) Issued at 230 PM CDT Tue May 16 2017 Strong shortwave currently seen in water vapor imagery is tracking northeast across New Mexico. A stationary front is located across KS. As this shortwave tracks northeast toward eastern Colorado and Western Kansas, a surface low will deepen across eastern Colorado tonight. This will cause the warm front to lift northward into far southwest ans southern Nebraska by late this evening. This would be the area of concern for possible surface based convection developing this evening, and it is possible that an isolated tornado could develop in addition to damaging winds and large hail. Farther north mid level warm air advection will be strong with more elevated thunderstorm activity. These still could pose the risk for isolated large hail and strong wind gusts. Late tonight the shortwave will become negatively tilted and form a tight closed upper low. It appears southwest Nebraska will be in the favored location for a deformation zone of locally heavy rain on the immediate northwest side of the upper low, and have added the mention of heavy rain to the forecast. Upper low moves into eastern Nebraska during the day Wednesday, with continued wrap around light to moderate rain continuing during the morning hours across southwest Nebraska, and through much of the day across northern Nebraska. Winds will increase from the northwest on backside of the surface low, with some gusts to 30 mph likely. Total rainfall for tonight through Wednesday should generally range between 0.50 to 1.50 inches, with a few spots possibly receiving 2.00 inches. .LONG TERM...(Wednesday night through Tuesday) Issued at 230 PM CDT Tue May 16 2017 The large scale pattern will be fairly amplified at the beginning of the period with cyclonic flow aloft and two closed lows. A mid-level closed low is expected to be located over southern ID/northern UT and another one is expected to be located in the Middle Missouri Valley early Wednesday Night. The former low will track into the aforementioned area from the Pacific Northwest Tuesday Night and Wednesday. The latter upper low will be lifting northeast into the Upper Great Lakes and weakening into an open wave early Thursday. A broad trough will persist aloft Thursday through Friday. The trough will initially be over the Northern Rockies-Central Great Basin-Southwest US and will then move eastward into the Central/Southern Rockies and High Plains Friday. A pair of disturbances will affect the region Thursday afternoon-Friday wherein two shortwave troughs will rotate around. Overall, increased chances for precipitation are expected Thursday afternoon through Friday. Of note, there will be chances for rain/snow mix, possible all snow, late Thursday into early Friday morning given thermal profiles over portions of Sheridan Co and extreme western Cherry county. However, little accumulation is expected. Beyond Friday, chances for precipitation will be trending downward late through Saturday. The closed low initially over the Central High Plains Friday night is forecast to lift northeastward into the MN Arrowhead region sometime Sunday. However, there are differences in phase and amplitude with this evolution beyond Friday night. Another concern in the extended revolves around temperatures with respect to the potential for frost mainly over the eastern Neb Panhandle and northwest NEB with the best potential Saturday morning at this time. While temperatures approach 30 F Saturday morning, winds will be a concern with light breezes expected. Frost may be a concern again Sunday morning in portions of northwest NEB. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 631 PM CDT Tue May 16 2017 Scattered showers and thunderstorms tonight, followed by rain Wednesday. Ceilings are forecast to fall to MVFR at KLBF after 12z, and to IFR at VTN after 12z. North to northwest winds will also gust to 20 to 25 kts after 12z also. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Taylor LONG TERM...ET AVIATION...Roberg
Hazardous weather outlook, May 16, 2:04 PM MDT, 3 hours 56 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 304 PM CDT Tue May 16 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-172015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 304 PM CDT Tue May 16 2017 /204 PM MDT Tue May 16 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered strong and severe thunderstorms are expected to develop across western and north central Nebraska. Storm activity will likely persist until midnight or later. Large hail and damaging winds are the main threats. Heavy rainfall appears likely across areas 50 miles north or south of Interstate 80. Rainfall near 3 inches falling over several hours in some areas may produce minor flooding. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. Thunderstorms are possible Wednesday into Wednesday evening across western and north central Nebraska. At this time, the threat for severe storms is low. Much colder air will push into western Nebraska Friday. By Friday night, temperatures may approach the freezing mark in the western sandhills and the eastern Nebraska panhandle. Frost will be possible in these areas early Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible later this afternoon into the evening. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Local storm report, May 16, 3:11 PM MDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
411 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HAIL 22 SSE GORDON 42.51N 102.04W
05/16/2017 E0.88 INCH CHERRY NE PUBLIC
DELAYED REPORT
&&
SNIVELYSpecial weather statement, May 16, 5:30 PM MDT, 30 minutes before
Special Weather Statement National Weather Service North Platte NE 530 PM MDT TUE MAY 16 2017 NEZ022-056-057-170015- Deuel NE-Garden NE-Keith NE- 530 PM MDT TUE MAY 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KEITH...SOUTH CENTRAL GARDEN AND EASTERN DEUEL COUNTIES UNTIL 615 PM MDT... At 529 PM MDT, Doppler radar was tracking a strong thunderstorm near Big Springs, moving northeast at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Big Springs, Barton, Goldeneye State Wildlife Management Area, Megeath, Windlass Hill and Lake View Campground. This includes Interstate 80 in Nebraska between mile markers 93 and 116. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4101 10193 4100 10234 4129 10233 4126 10183 TIME...MOT...LOC 2329Z 232DEG 13KT 4112 10209 Snively
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 6:17 PM MDT | Special Weather Statement | LBF | McPherson | 43 min |
| May 16, 6:31 PM MDT | Special Weather Statement | LBF | Arthur, Keith | 44 min |
| May 16, 6:37 PM MDT | Special Weather Statement | LBF | Hayes | 38 min |
| May 16, 6:45 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln, Perkins | 45 min |
| May 16, 7:18 PM MDT | Special Weather Statement | LBF | Frontier, Grant, Hooker, Lincoln, Logan, McPherson and 1 more | 57 min |
| May 16, 7:53 PM MDT | Areal Flood Advisory | LBF | Lincoln | 2 hr |
| May 16, 8:12 PM MDT | Special Weather Statement | LBF | Logan | 48 min |
| May 16, 8:16 PM MDT | Special Weather Statement | LBF | Hooker, McPherson, Thomas | 44 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.